FDA: Antibiotic Commonly Taken by Patients with HIV May Increase CV Risk

FEBRUARY 22, 2018
Laurie Toich, Associate Editor
Officials with the FDA warned that the antibiotic clarithromycin (Biaxin) may increase the risk of cardiovascular problems or death years later. Physicians should use caution when prescribing the treatment to patients with established heart disease, according to a press release.

The new recommendation was made after a review of a 10-year follow-up trial of patients with coronary heart disease who were treated with the antibiotic.

Clarithromycin is typically used to treat multiple types of infections of the skin, ear, sinus, lung, and other parts of the body.

FDA officials noted that the antibiotic is commonly used to treat Mycobacterium avium complex infection, which is a lung infection that often affects people with HIV.

In the CLARICOR clinical trial, the researchers discovered an increase in mortality among patients with coronary heart disease who were treated with a 2-week course of clarithromycin.

At this time, it is unclear why the antibiotic would result in an increased risk of death compared with placebo, according to the release.

Certain observational studies showed clarithromycin was linked to an increase in mortality and other cardiovascular-related events, while others did not; however, all of the studies had design limitations, according to the FDA.

Of the 6 observational studies, 2 discovered evidence of long-term risks with clarithromycin among patients with or without heart disease, while 4 did not.

Overall, the FDA ruled that results from the CLARICOR trial provided strong evidence that clarithromycin may increase risks compared with other observational studies.

As a result of these findings, the FDA added a warning about the increased risk of mortality in patients with coronary artery disease. Additionally, these study results were added to the clarithromycin drug label, according to the release.

As part of ongoing safety monitoring, the FDA plans to continue monitoring safety reports for patients taking clarithromycin.

The agency is also advising prescribers to use other antibiotics in all patients, especially those with coronary heart disease. Prescribers should also educate patients with heart disease of the signs and symptoms of cardiovascular problems, regardless of the reason for using clarithromycin, according to the release.

FDA officials urge patients to inform health care professionals if they have heart disease, especially when being treated for an infection. Patients should also not discontinue clarithromycin treatment without consulting their health care provider, according to the release.

Reference
Clarithromycin (Biaxin): Drug Safety Communication - Potential Increased Risk of Heart Problems or Death in Patients With Heart Disease [FDA safety communication]. FDA website. February 22, 2018; . Accessed February 22, 2018.
 

SHARE THIS
364